• mother1 daughter
  • kids eating
  • kids computing
  • kids run
  • girls
  • kids leaning
  • mother kids
  • kids side
  • kids food
  • track
  • New resources for patients at risk

Allergic Reactions to Aspirin and Other Pain Killers

pdf Allergic Reactions to Aspirin and Other Pain Killers 84.47 Kb

Aspirin has long been used to reduce pain from inflammation (redness and swelling) and injury, as well as fever. Although it was originally isolated from plants in the early 1800's, aspirin is now made synthetically. A number of similar synthetic non-steroidal anti-inflammatory drugs (NSAIDS) have also been introduced.

How do aspirin and NSAIDS work?

Aspirin and NSAIDS work by inhibiting production of compounds in the body known as prostaglandins, which are involved in tissue inflammation, pain and fever. Aspirin also inhibits the activity of blood elements known as platelets (which help clotting). Therefore aspirin also thins the blood, thus reducing the risk of heart attacks and strokes. There is also recent evidence that aspirin may even reduce the risk of bowel cancer.

All drugs are potential poisons; aspirin is no exception

Common side effects of aspirin include bruising and stomach upset (or even ulcers or bleeding from the bowel), at high dose. Very high doses may cause confusion or ringing in the ears (tinnitus). It should also be avoided in children, as aspirin can trigger a condition as Reye's syndrome, where severe liver inflammation and damage occurs.

Aspirin and allergy

Mild to severe allergic reactions to aspirin may occur in some people. Symptoms include flushing, itchy rashes, blocked and runny noses and severe difficulty in breathing or asthma, usually within an hour of taking a tablet. If you have hives (urticaria), nose / sinus disease or asthma this can increase the likelihood of aspirin allergy to approximately 10-30% compared to 1% in people without these conditions.

The presence of aspirin is not always obvious

Aspirin is present in many over the counter painkillers and in some:

  • medications for pain from headache, periods, sinus
  • cold & flu tablets
  • antacids
  • inflammatory bowel disease drugs 
  • complementary alternative medicines such as willow tree bark extract and some herbal arthritis pills
  • Topical salicylates such as teething gels 

If you are sensitive to aspirin, you will need to carefully read medicine labels and be cautious about taking any pain killer without talking to your doctor or pharmacist first.

There are many brands of NSAIDS

Because there are so many brand names of the same medication, and so many types of medications available, accidental exposure to aspirin or NSAIDS may occur. It is therefore important to tell your pharmacist or health professional about your sensitivity to these medicines.

Testing for drug sensitivity

The reason why allergic reactions to aspirin and related pain-killers occur is uncertain. There is no reliable blood or skin allergy test which has been proven to be useful for confirming or excluding sensitivity to these medicines. The only way to do so is a graded open challenge under strict medical supervision. Challenge testing is not always necessary, but may be advised in some circumstances: to prove that sensitivity exists, or to prove the safety of an unrelated medicine, so that you have another drug from which to choose if you need to use a pain killer.

What is aspirin desensitisation?

This is useful in some people with aspirin allergy, nasal polyps and asthma. It can be used to:

  • improve asthma control
  • reduce the severity of sinusitis/nasal polyposis
  • reduce the rate at which polyps regrow
  • enable people to use aspirin or similar medication for treatment of heart disease or arthritis.

Side effects can include:

  • Stomach Irritation - ulceration and bleeding at high doses
  • Easy bruising - common
  • Tinnitus (ringing in the ears - rare).
    The decision to undertake aspirin desensitisation should be made in consultation with a medical specialist (Allergist / Clinical Immunologist).

Management of aspirin / NSAID sensitivity with ongoing hives

If you have ongoing hives (urticaria), you should avoid aspirin and NSAIDS unless you know that you can tolerate them without a problem. If you are already taking regular aspirin (for example, to thin the blood), or a regular arthritis tablet for treatment of pain, then you do not need to stop this medicine unless your hives clearly get much worse after taking a tablet.

Severe allergic reactions after taking a pain killer

Most people with aspirin or NSAID allergy are sensitive to only one drug. Unfortunately, up to 1 in 5 may have unpredictable cross-reactive allergic responses to similar medicines. Under these circumstances, an open challenge with a completely different drug can be considered if you need to take a pain killer for treatment of pain.

Aspirin sensitive people with asthma, nasal polyps and sinusitis/rhinitis

Leukotriene "blockers"/antagonists such as montelukast or aspirin desensitisation (see above) are useful treatment options.

Tolerability of new medications

A number of new medications have been introduced in the last few years which cause less stomach irritation than aspirin and traditional NSAIDS.  However around 5 - 20% of people with aspirin allergy may have allergic reactions to these as well.

Dietary salicylates in aspirin-sensitive patients

Occasionally people who are allergic to aspirin and have asthma, nasal polyps and sinusitis/rhinitis will suffer symptoms if they eat foods that have high levels of natural salicylates in some food. This affects the occasional person rather than the majority, so low salicylate diets are not considered a routine part of management.

© ASCIA 2010

The Australasian Society of Clinical Immunology and Allergy (ASCIA) is the peak professional body of Clinical Immunologists and Allergists in Australia and New Zealand.

Website: www.allergy.org.au

Email: This email address is being protected from spambots. You need JavaScript enabled to view it.

Postal address: PO Box 450 Balgowlah NSW Australia 2093

Disclaimer

 

This document has been developed and peer reviewed by ASCIA members and is based on expert opinion and the available published literature at the time of review.  Information contained in this document is not intended to replace medical advice and any questions regarding a medical diagnosis or treatment should be directed to a medical practitioner. The development of this document is not funded by any commercial sources and is not influenced by commercial organisations. 

 

Content updated 27 May 2010

Disclaimer and Privacy

The ASCIA website is intended for use by ASCIA members, other health professionals, the general public and media. The content provided is for education, communication and information purposes only and is not intended to replace or constitute medical advice or treatments. Read more...

ASCIA respects your privacy. Read our privacy policy here...

 

Sponsors and Advertising

ASCIA does not endorse products from sponsoring organisations, nor is it influenced by sponsoring organisations with regard to the content of education programs and websites.

The ASCIA website does not accept advertising. Any link to a third-party website does not imply any endorsement by ASCIA.

Accreditation

healthdirect
This website is certified by Health On the Net Foundation. Click to verify.This site complies with the HONcode standard for trustworthy health information: verify here.


World Allergy Organization (WAO)

ASCIA is a WAO member society